HIV in Children

ADVERSE EFFECTS OF ANTIRETROVIRAL THERAPY (ART)

Dr. Ira Shah
Share
Last Updated : 1st September 2012
Antiretrovirals (ARVs) are potentially toxic drugs and have Adverse effects. to the tune of 30% may be seen in patients on antiretroviral therapy (ART) and may be a major factor for poor adherence. The common adverse effects of ARVs are depicted in Table 5.

Table 5:

Adverse effects of antiretroviral drugs



NRTI Hepatitis, fatty liver, lactic acidosis, pancreatitis, myopathy, peripheral neuropathy, cardiomyopathy, bone marrow suppression
NNRTI Rash, granulocytopenia, hepatotoxicity, psychosis
PI Hyperglycemia, lipodystrophy, hyperlipidemia, osteoporosis, diabetes, increased bleeding tendencies

Adverse Effects with NRTIs


Lactic acidosis and hepatic steatosis are rare and commonly seen when Stavudine and Didanosine are used in combination with other antiretroviral drugs. Pancreatitis is commonly seen with Didanosine, Lamivudine and Stavudine whereas anemia and neutropenia is commonly seen with zidovudine. For zidovudine based severe anemia, or neutropenia (absolute neutrophil count <500/uml), reduce AZT dose if needed or change to another NRTI.

Abacavir may cause a fatal hypersensitivity reaction in approximately 5% of HIV infected individuals. Individuals who have the HLA allele HLA B*5701 are at significantly increased risk of hypersensitivity reactions with abacavir. This genetic polymorphism is more common in Caucasians than other races. Hypersensitivity reaction is progressive; drug should be stopped. Do not rechallenge, as anaphylactic reactions and death have been reported.

Adverse Effects with NNRTIs


Due to rash and risk of Steven Johnson syndrome (SJS), use of 2-week half dose “lead-in” period reduces the incidence of rash. If mild-moderate rash occurs after lead-in phase, NVP can be cautiously continued while rash observed or EFV can be substituted for NVP. If severe rash, mucosal lesions or systemic symptoms, NVP should be permanently discontinued and use of NNRTIs be avoided.

ADVERSE EFFECTS OF ANTIRETROVIRAL THERAPY (ART)
Dr. Ira Shah
Incharge Pediatric HIV and TB Clinic, B.J.Wadia Hospital for Children, Mumbai, India Consultant in Pediatric Infectious Diseases, Nanavati Hospital, Mumbai, India.
Pediatric Oncall Book Store
NEW ARRIVAL
Infection in Children - Part 2

By Dr. Ira Shah
Case Rounds in Pediatric Liver Disorders
By Dr. Ira Shah
Tuberculosis
By Dr. Ira Shah
Management of Pediatric HIV
By Dr. Ira Shah
Infection in Children
By Dr. Ira Shah